Oklahoma, 2009

Hail in Oklahoma, September 3, 2009

September 3, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in Creek County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred in Creek County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 2, 10:42 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 2, 10:42 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1142 PM CDT WED SEP 2 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

MID LEVEL CLOUDINESS WILL BE ON THE INCREASE DURING THE EARLY PART
OF THE FORECAST PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS ARE
DEVELOPING NEAR KPNC AT THIS TIME AND SHOULD INCREASE IN COVERAGE
OVERNIGHT INTO THURSDAY MORNING. PRECIPITATION WILL END AND SKIES
WILL CLEAR BY THURSDAY AFTERNOON. VFR CONDITIONS WILL PREVAIL
OUTSIDE OF PRECIPITATION AREAS.

&&

.PREV DISCUSSION... /ISSUED 935 PM CDT WED SEP 2 2009/

DISCUSSION...
LATEST 00Z WRF AND LOCAL MODEL ESSENTIALLY DRY
OVERNIGHT.  IR SATELLITE AND RADAR SHOWING FEW
CLUES FOR HEFTY POPS. LOCAL MODEL AND CANADIAN
15 KM GEM ON THE MONEY LAST NIGHT. THEREFORE...
SLASHED ALL POPS INTO CHANCE TERRITORY & SLICED
THURSDAY POPS SOME AS WELL.
GW

PREV DISCUSSION... /ISSUED 639 PM CDT WED SEP 2 2009/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

A SIMILAR SETUP TO LAST NIGHT WILL OCCUR AGAIN TONIGHT. MID LEVEL
CLOUDINESS WILL INCREASE STARTING AROUND 06Z WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING AFTER THAT TIME AND
CONTINUING WELL INTO THE MORNING. PRECIPITATION WILL MOVE OUT AND
SKIES WILL CLEAR BY THURSDAY AFTERNOON. VFR CONDITIONS WILL
PREVAIL OUTSIDE OF PRECIPITATION AREAS.

PREV DISCUSSION... /ISSUED 252 PM CDT WED SEP 2 2009/

DISCUSSION...
MORNING CONVECTIVE COMPLEX HAS ABOUT LEFT THE AREA WITH SOME
CLEARING SKIES TO THE NORTH...VERY COOL TEMPS CONTINUE IN RAIN
COOLED AIR EAST OF TULSA WITH MANY AREAS STILL IN THE 60S AT 2 PM.
APPEARS THE THE EVENING PERIOD WILL BE QUIET BEFORE A POSSIBLE
REPEAT PERFORMANCE LATE TONIGHT AND THURSDAY MORNING.

MODEL CONSISTENCY REMAINS LESS THAN DESIRABLE REGARDING QPF
FORECASTS WHICH IS TYPICAL IN THIS TYPE OF PATTERN. AN APPARENT
ELEVATED BOUNDARY REMAINS NEAR THE KANSAS MISSOURI BORDER WHERE A
FEW ADDITIONAL CELLS HAVE CONTINUED TO REGENERATE THIS AFTERNOON.
SFC BOUNDARY FROM MORNING ACTIVITY HAS PUSHED WELL TO THE
SOUTHWEST. MUCH OF THE FORECAST AREA WILL REMAIN IN THE ZONE OF
ISENTROPIC LIFT OVERNIGHT AS A STRONG DISTURBANCE OVER THE DAKOTAS
PUSHES SOUTH...PLUS SOME ADDITIONAL ENERGY MOVING SOUTHEAST OUT OF
WYOMING AIDS IN DEVELOPING A MODERATE WESTERLY LOW LEVEL JET WITH
DIFFLUENT FLOW ALOFT. THIS SHOULD ALLOW ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TO DEVELOP AFTER 06Z...MOST LIKELY IN A SIMILAR
LOCATION TO LAST NIGHT THROUGH THE MIDDLE OF THE CWA.

WITH ACTIVITY CONTINUING THROUGH AT LEAST THE MORNING HOURS TEMPS
WILL ONCE AGAIN STRUGGLE TO WARM MUCH...ESPECIALLY FAR EASTERN OK
AND WESTERN ARKANSAS. BY THURSDAY NIGHT WE SHOULD BEGIN TO FEEL
MORE INFLUENCE FROM UPPER SYSTEM...THUS MORE RAIN CHANCES THURSDAY
NIGHT.

MODELS DIFFER CONSIDERABLY THEREAFTER WITH THE EVOLUTION OF A
WEAK CUTOFF LOW. FRIDAY LOOKS COOL AND SHOWERY AS THE LOW WILL BE
NEAR THE AREA...AND FEEL THAT GUIDANCE TEMPS CONSIDERABLY TOO WARM
AT THAT TIME OVER MOST OF THE AREA. THE EXCEPTION MAY BE FAR SOUTH
WHERE SOME WARMING LIKELY TO OCCUR BEFORE ANY PRECIP MOVES IN.

BEYOND THAT THE FORECAST REMAINS UNCERTAIN PENDING THE FATE OF
THE UPPER LOW. LATEST TRENDS ARE TO MOVE IT OUT QUICKER WITH MORE
RIDGING TAKING PLACE NEXT WEEK...WHICH IN TURN WOULD LEAD TO A
WARMER AND DRIER FORECAST. HOWEVER...GIVEN MODEL DIFFICULTIES IN
HANDLING PATTERN SHIFTS SUCH AS THIS WILL STICK WITH AT LEAST
SOME CHANCE OF RAIN THROUGH THE 7 DAY PERIOD WITH TEMPS SLOWLY
CLIMBING BUT REMAINING BELOW CLIMO.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Sep 2, 4:57 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
557 PM CDT WED SEP 2 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
545 PM CDT WED SEP 2 2009

...THUNDERSTORM CHANCES TO CONTINUE THROUGH THEW WEEKEND INTO NEXT WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...LATE TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...LATE TONIGHT.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
MIDNIGHT AGAIN TONIGHT AS THE LOW LEVEL JET INTENSIFIES.
SHOULD THOSE THUNDERSTORMS LINGER OVER THE SAME AREA IN
EASTERN OKLAHOMA THAT RECEIVED THE HEAVY RAIN LATE LAST
NIGHT AND TODAY THERE MAY BE A LOCALIZED FLOOD PROBLEM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING...AND
ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE MORNING AND INTO THE
AFTERNOON HOURS. THE HEAVY RAIN AND LOCALIZED FLOOD THREAT WILL ALSO
EXTEND INTO THURSDAY.

NORTHWEST FLOW ALOFT WILL REMAIN OVER THE REGION INTO NEXT
WEEK...ALLOWING A SERIES OF UPPER LEVEL DISTURBANCES TO IMPACT THE
AREA. AS A RESULT...THUNDERSTORM CHANCES WILL REMAIN HIGH THROUGH
THE WEEKEND AND INTO NEXT WEEK. SEVERE WEATHER CHANCES WILL REMAIN
MINIMAL...ALTHOUGH NOT ZERO...THROUGH THIS TIME PERIOD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 2, 11:59 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1259 AM CDT THU SEP 3 2009

OKZ054-030645-
OSAGE OK-
1259 AM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 1259 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF WEBB CITY...MOVING SOUTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...
BURBANK...APPERSON AND WEBB CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3665 9634 3646 9661 3676 9682 3678 9681
      3679 9676 3684 9676 3691 9674
TIME...MOT...LOC 0559Z 321DEG 25KT 3676 9669
Special weather statement, Sep 3, 12:36 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
136 AM CDT THU SEP 3 2009

OKZ064-030715-
CREEK OK-
136 AM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN CREEK

AT 136 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF MILFAY...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MILFAY...DEPEW AND SHAMROCK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3594 9662 3586 9638 3564 9644 3571 9660
      3589 9663 3594 9663
TIME...MOT...LOC 0636Z 308DEG 14KT 3582 9662
Special weather statement, Sep 3, 1:14 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
214 AM CDT THU SEP 3 2009

OKZ064-030800-
CREEK OK-
214 AM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL CREEK

AT 214 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF MILFAY...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MILFAY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3565 9634 3565 9656 3577 9659 3582 9653
TIME...MOT...LOC 0714Z 325DEG 10KT 3575 9653
Special weather statement, Sep 3, 1:27 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
227 AM CDT THU SEP 3 2009

OKZ054-030830-
OSAGE OK-
227 AM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 228 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF WEBB CITY...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...APPERSON AND WEBB
CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3672 9631 3653 9648 3674 9677 3684 9670
TIME...MOT...LOC 0728Z 295DEG 14KT 3678 9671
Special weather statement, Sep 3, 1:43 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
243 AM CDT THU SEP 3 2009

OKZ064-030830-
CREEK OK-
243 AM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN CREEK

AT 243 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF MANNFORD...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MANNFORD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3616 9632 3606 9629 3602 9642 3611 9648
      3616 9644
TIME...MOT...LOC 0743Z 305DEG 13KT 3610 9642

The radar

The Tulsa radar (KINX), 78 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Creek

When
September 3, 2:01 AM CST
Where
Creek County, 2 mi N of Mannford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.279, -96.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197049.